Hail, Mercer
- When
- April 9, 1:52 AM EST to 1:53 AM EST
- Where
- Mercer County, Mendon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -84.520
Severe thunderstorms developed when an upper level disturbance interacted with a moist and unstable air mass over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed when an upper level disturbance interacted with a moist and unstable air mass over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 9, 12:59 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
159 AM EDT THU APR 9 2015
.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING OCCASIONAL SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY NIGHT. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT WITH A DRIER
AIRMASS SETTLING INTO THE REGION FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AS
THEY MOVE ACROSS CENTRAL OHIO THROUGH THE REMAINDER OF THE NIGHT.
ELSEWHERE APPEARS THAT THE CHANCE FOR STORMS WILL BE VERY LOW.
HOWEVER WITH WET GROUND FROM YESTERDAYS RAINFALL THERE WILL BE
SOME PATCHY FOG. ADJUSTED LOWS DOWNWARD BASED ON OBSERVATIONAL
TRENDS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
PCPN CHANCES ON THURSDAY WILL BE AT LEAST SOMEWHAT DEPENDENT ON
HOW THINGS PLAY OUT TONIGHT AND WHAT KIND OF LINGERING BOUNDARIES/DEBRIS
CLOUDS ARE IN PLACE. AS A RESULT...IT IS TOUGH TO NAIL DOWN TIMING
FOR POPS ON THURSDAY. HOWEVER...IN BROAD SOUTHWESTERLY FLOW AND
WITH SEVERAL EMBEDDED MID LEVEL SHORTWAVES LIFTING THROUGH THE
REGION...WILL BROAD BRUSH TO A DEGREE AND GO WITH LIKELY POPS FOR
MUCH OF THE DAY THURSDAY. ASSUMING WE ARE ABLE TO SUFFICIENTLY
DESTABILIZE THROUGH THE AFTERNOON...SHEAR PROFILES WILL BE
SUPPORTIVE OF SEVERE STORMS AGAIN THURSDAY AFTERNOON INTO
EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WINDS AND LARGE
HAIL ALTHOUGH AN ISOLATED TORNADO WOULD NOT BE OUT OF THE
QUESTION. THE COLD FRONT WILL MOVE THROUGH LATE THURSDAY NIGHT
WITH PCPN TAPERING OFF WEST TO EAST. HIGH PRESSURE AND A DRIER
AIRMASS WILL THEN BUILD INTO THE REGION FOR THE END OF THE WEEK.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
PERIOD STARTS TRANQUIL BUT ACTIVE WEATHER IS FORECAST TO RETURN
EARLY NEXT WEEK. A LARGE AREA OF HIGH PRESSURE WILL BE MOVING ACROSS
THE AREA ON SATURDAY AND SUNDAY. THIS WILL BRING A DRY SPELL THROUGH
THE WEEKEND.
FOR MONDAY THROUGH WEDNESDAY...A WAVY FRONTAL BOUNDARY CONTAINING
ABUNDANT DEEP MOISTURE WILL DEVELOP...RESULTING IN A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY. THOUGH IT IS TOO EARLY TO GIVE
AN ACCURATE PREDICTION FOR COVERAGE...DURATION AND INTENSITY OF
THUNDERSTORMS FOR A PARTICULAR LOCATION...THE POTENTIAL EXISTS FOR
SEVERAL ROUNDS OF STRONG TO SEVERE CONVECTION FOR THE FIRST HALF OF
NEXT WEEK.
EXPECT BELOW NORMAL HIGHS IN THE MID 50S TO LOW 60S SATURDAY UNDER
COLD ADVECTION ON A NORTHERLY FLOW AROUND HIGH PRESSURE.
TEMPERATURES WILL SHOW A WARMING TREND STARTING ON SUNDAY AS THE LOW
LEVEL FLOW TURNS SOUTHERLY...WITH HIGHS REACHING AROUND 70 IN MOST
LOCATIONS BY WEDNESDAY.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
ARC OF ECHOES MOVING INTO CENTRAL OHIO AT THE BEGINNING OF THE
TAF PERIOD MAY INTENSIFY AS THEY MOVE THROUGH KCMH/KLCK. ELSEWHERE
THERE WILL BE SOME VISIBILITY RESTRICTIONS IN MIST/FOG
PARTICULARLY AT KLUK.
PLENTY OF UNCERTAINTY CONTINUES WITH FORECASTING CONVECTIVE
DEVELOPMENT. AT THIS POINT IT APPEARS THAT STORMS WILL SPREAD IN
FROM THE WEST AFTER 15Z AND MOVE ACROSS THE REGION DURING THE DAY.
THEN EXPECT A LULL BEFORE ANOTHER ROUND OF STORMS AHEAD OF AN
APPROACHING COLD FRONT SPREADS IN LATE IN THE TAF PERIOD.
SOUTH WINDS WILL STRENGTHEN DURING THE DAY AND GUST TO AROUND 25
KT. WINDS SHOULD DIMINISH A BIT TOWARDS 00Z BUT STILL REMAINS
SUSTAINED BETWEEN 10 AND 15 KT.
OUTLOOK...THUNDERSTORMS EXPECTED TONIGHT. A PERIOD OF MVFR
CEILINGS IS POSSIBLE LATE TONIGHT INTO FRIDAY MORNING. WEST WINDS
GUSTING UP TO 30 KT POSSIBLE LATE TONIGHT THROUGH FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR OHZ060>063-
070>073-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...HAINES/JGL
NEAR TERM...
SHORT TERM...JGL
LONG TERM...CONIGLIO
AVIATION...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 353 PM EDT WED APR 8 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-092000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 353 PM EDT WED APR 8 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-034-035-042>046-051>056-064-065-074-092000- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD- HOCKING- 353 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1012 PM EDT WED APR 8 2015
KYZ099-100-OHZ079-081-090245-
LEWIS KY-MASON KY-ADAMS OH-BROWN OH-
1012 PM EDT WED APR 8 2015
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BROWN...
SOUTHERN ADAMS...EASTERN MASON AND NORTHWESTERN LEWIS COUNTIES
THROUGH 1045 PM EDT...
AT 1010 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WASHINGTON...MOVING EAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MAYSVILLE...
MANCHESTER...TOLLESBORO AND VANCEBURG.
ALSO...FLEMING-MASON AIRPORT...SOMO...ORANGEBURG...BRADYSVILLE...
RECTORVILLE...TRINITY...RIBOLT...HERRON HILL...CONCORD AND CHARTERS
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3853 8387 3871 8388 3875 8327 3862 8327
3863 8325 3853 8324PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG TOLLESBORO 38.56N 83.58W
04/08/2015 LEWIS KY PUBLIC
METAL BARN SIDING DAMAGED.
&&
KCASSADYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL MAYSVILLE 38.64N 83.75W
04/08/2015 E1.00 INCH MASON KY PUBLIC
&&
KCASSADYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 AM EDT THU APR 9 2015
OHZ044-045-090715-
LOGAN OH-UNION OH-
251 AM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION AND EASTERN LOGAN
COUNTIES THROUGH 315 AM EDT...
AT 250 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
JERUSALEM...MOVING EAST AT 40 MPH.
STORM HAZARDS INCLUDE...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD.
ALSO...NEW JERUSALEM...EAST LIBERTY...WEST MANSFIELD...BYHALIA...
SOMERSVILLE AND ESSEX ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4051 8324 4046 8324 4044 8325 4036 8325
4031 8375 4041 8374 4051 8344 4051 8325The Northern Indiana radar (KIWX), 125 km away, was scanning. The volume nearest the first event began at 06:51 UTC.
24 hail, 5 thunderstorm wind. Local standard time, as filed.
A construction fence was blown onto a car.
Several trees were knocked down at Route U.S. 40 and Open Woods Road.
Hail was reported near First Avenue and Talbert Street in Price Hill.
Hail also fell which covered the ground.
A tree was knocked down on Harrison Avenue near Queen City Avenue.
Hail was reported near Anderson Ferry and Delhi Pike.
In addition to the hail, small limbs were knocked down by estimated 60 MPH winds.
Hail was reported at West Carrollton High School.
Several large tree branches were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565680, 565707, 565681, 565682, 565683, 565684, 565708, 565685, 565687, 565688, 565689, 565690, 565691, 565693, 565709, 565712, 565694, 565695, 565697, 565698, 565699, 565700, 565701, 565702, 565703, 565704, 565705, 565711, 565706.